Arizona, 2014

Flash Flooding and Flood in Arizona, September 8 to 10, 2014

September 8 to 10, 2014 · NWS PSR · 12 events in 1 county or zone

Showers and embedded thunderstorms developed across south central Arizona during the early morning hours on September 8th, and as the morning progressed the showers intensified and became more and more widespread. Partially due to an infusion of tropical moisture from former hurricane Norbert, the storms produced intense rainfall with rainfall rates commonly in excess of 2 inches per hour and in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.8 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Showers and embedded thunderstorms developed across south central Arizona during the early morning hours on September 8th, and as the morning progressed the showers intensified and became more and more widespread. Partially due to an infusion of tropical moisture from former hurricane Norbert, the storms produced intense rainfall with rainfall rates commonly in excess of 2 inches per hour and in some cases, in excess of 6 inches per hour for short periods of time. By the middle of the morning, most of the central deserts had received over two inches of rain, and many locations across the greater Phoenix metropolitan area picked up between 3 and 6 inches of rainfall. Phoenix Sky Harbor airport received 3.29 inches of rainfall with this event; the rain total set an all time record for any calendar date. The rainfall caused widespread flash flooding followed by flooding; numerous roads were closed. Several freeways were closed, including Interstate 10, as pumping stations failed and lakes several feet deep formed across portions of the freeways. Hundreds of cars were stranded across the greater Phoenix area, many buried to the top of their hoods in flood waters. Hundreds of homes and apartment complexes across the greater Phoenix area were flooded. Heavy rains damaged roofs across the valley, and collapsed the roof of a Fry's grocery store in Tempe. Clearly, the heavy rainfall led to a historic flooding event across south central Arizona on September 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 7, 8:38 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Sep 7, 8:38 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
838 PM MST SUN SEP 7 2014

.SYNOPSIS...
MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION FOR THE NEXT SEVERAL
DAYS AS FORMER HURRICANE NORBERT APPROACHES THE SOUTHERN CALIFORNIA
COAST. SHOWERS AND THUNDERSTORMS ARE EXPECTED AT TIMES THROUGH
TUESDAY...WITH SOME LOCATIONS POSSIBLY SEEING BRIEF PERIODS OF HEAVY
RAIN. A GRADUAL DRYING TREND IS EXPECTED TO BEGIN BY THE MIDDLE OF
THE WEEK AS HIGH PRESSURE SLOWLY REBUILDS OVER THE REGION.

&&

.DISCUSSION...
ISOLATED SHOWERS CONTINUE ACROSS PORTIONS OF NORTHWEST
ARIZONA...SOUTHERN NEVADA...AND EASTERN CALIFORNIA THIS
EVENING...WITH LITTLE TO NO CONVECTION NOTED ACROSS THE PHOENIX AREA
AND POINTS SOUTH. ASIDE FROM A FEW POP UP SHOWERS HERE AND
THERE...THE EVENING HAS BEEN RELATIVELY QUIET THUS FAR.

UPPER DIVERGENCE CONTINUES TO POSITIVELY INFLUENCE CONVECTION TO OUR
NORTHWEST...HOWEVER MID LEVEL SUBSIDENCE/ANTICYCLONIC FLOW ACROSS
CENTRAL/SOUTHERN ARIZONA HAS PUT A SUBSTANTIAL DENT IN ANY STORM'S
ABILITY TO GROW FOR MORE THAN A FEW VOLUME SCANS. 00Z NAM AND RECENT
RUNS OF THE HRRR CONTINUE TO ADVERTISE CONVECTION MOVING INTO THE
METRO OVERNIGHT...YET GIVEN SATELLITE TRENDS SHOWING WIDESPREAD
WARMING OF CLOUD TOPS ACROSS THE ENTIRE REGION...I'M SKEPTICAL THAT
THESE SOLUTIONS ARE GOING TO WORK OUT. THE 02Z RAP IS BEGINNING TO
GET A HANDLE ON THE CURRENT SITUATION AND IS PAINTING A MUCH DRIER
SOLUTION ACROSS THE AREA THROUGH MONDAY MORNING. MOST LIKELY
SCENARIO AT THIS POINT IS THAT SCATTERED SHOWERS WILL CONTINUE TO
DEVELOP...BUT STRUGGLE AND DISSIPATE QUICKLY THROUGH 12Z MONDAY. AS
SUCH...I AM GOING TO TRIM BACK POPS ACROSS THE AREA /LEAVING
ELEVATED VALUES IN THE HIGHER TERRAIN UPSLOPE LOCATIONS OF NORTHERN
MARICOPA/LA PAZ/GILA COUNTIES/ AND HOLD BACK FROM ANY FLOOD WATCHES.
AS THE FLOW REORIENTS OUT OF THE SOUTHWEST MONDAY
AFTERNOON...SHOWERS SHOULD BECOME MORE ORGANIZED ESPECIALLY NORTH OF
PHOENIX. WILL RETAIN LIKELY POPS FOR MOST OF THE AREA MONDAY
AFTERNOON.

&&

.PREVIOUS DISCUSSION...
ANOTHER GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS WILL OCCUR TUESDAY
INTO TUESDAY NIGHT AS THE UPPER TROF MOVES INLAND AND ACROSS THE
DESERT SOUTHWEST. AS THIS OCCURS...IT EJECTS THE REMNANTS OF NORBERT
INTO THE DESERTS OF SERN CA AND ARIZONA...AND ADDS A HEALTHY SHOT OF
DYNAMICS IN THE FORM OF PVA/Q CONVERGENCE. BY FAR THE STRONGEST QG
FORCING IS ADVERTISED TO MOVE OVER THE LOWER DESERTS DURING THIS
PERIOD. DUE TO A MUCH COOLER BOUNDARY LAYER...INSTABILITY WILL BE
REDUCED...AND FORECAST CAPE VALUES FOR TUESDAY ARE ON THE SMALL
SIDE. STILL...WITH PWAT VALUES OVER THE DESERTS STILL IN EXCESS OF
1.5 INCHES THERE EXISTS THE THREAT OF HEAVY RAIN YET AGAIN AND WE
AGAIN RAISED OUR POPS INTO THE CHANCE CATEGORY OVER MOST OF THE CWA.
HIGH TEMPS WILL REMAIN WELL BELOW SEASONAL NORMALS WITH MOST OF THE
DESERTS FORECAST TO STAY IN THE LOW TO MID 90S.

ON WEDNESDAY MOST OF THE ENERGY ASSOCIATED WITH THE TROF WILL LIFT
OFF TO THE NORTHEAST...HOWEVER BAGGY TROFFING STILL EXISTS OVER
ARIZONA AND THERE WILL BE QUITE A BIT OF LINGERING MOISTURE. GFS
AGAIN CALLS FOR PWAT VALUES OVER 1.5 INCHES OVER THE CENTRAL
DESERTS...WITH 850MB DEWPOINTS IN EXCESS OF 12C OVER MOST OF THE
CWA. INSTABILITY WILL BE LIMITED DUE TO CONTINUED COOL HIGH TEMPS
BUT WE WILL SEE A CONTINUED THREAT OF INSTABILITY SHOWERS OR
THUNDERSTORMS OVER MOST OF THE LOWER AZ DESERTS. RAISED POPS INTO
THE SLIGHT CHANCE CATEGORY ACROSS MOST AREAS TO THE EAST OF THE
LOWER CO RIVER VALLEY.

FOR THURSDAY INTO THE WEEKEND...A GRADUAL DRYING AND WARMING TREND
IS BEING CALLED FOR AS HIGH PRESSURE ALOFT BUILDS ACROSS THE AREA
FROM THE WEST AND STEERING FLOW IS WEAK AND FAVORS THE SOUTHWEST.
EXPECT HIGH TEMPS NEAR SEASONAL NORMALS BY THE WEEKEND WITH POPS
MOSTLY IN THE SINGLE DIGITS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
GOING TO CONTINUE WITH THE IDEA OF SHOWERS ACROSS THE METRO AROUND
12Z BUT BACK OFF A LITTLE BIT AND ONLY GO WITH VCSH AT ALL PHOENIX
SITES. SHOWERS WILL BE HIT OR MISS WITH CIGS GETTING DOWN TO AROUND
5000FT AT TIMES. AFTERNOON SHOWERS ARE MOST LIKELY NORTH OF PHOENIX
BUT COULD CREEP BACK INTO THE METRO. UNFORTUNATELY GIVEN THE
COMPLICATED SITUATION...LOW CONFIDENCE IN THE EXACT PLACEMENT OF
STORMS MONDAY AFTERNOON.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SHOWERS APPEAR TO BE DONE FOR THE EVENING ACROSS SOUTHEAST
CALIFORNIA AS LARGE SCALE SUBSIDENCE BEHIND THE NW AZ CONVECTION HAS
ESSENTIALLY SQUASHED ANY NEW STORMS FROM DEVELOPING. SHOWERS COULD
SNEAK BACK INTO BLH MONDAY AFTERNOON BUT UNTIL THEN BOTH SE CA SITES
SHOULD REMAIN DRY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY.
A GRADUAL DRYING TREND WILL COMMENCE DURING THE MIDDLE OF THE WEEK
AS MOISTURE GETS SCOURED OUT FROM THE NORTHWEST. ANY SHOWER AND
THUNDERSTORM CHANCES WOULD BE VERY SLIGHT...AND PRIMARILY LIMITED TO
THE HIGHER TERRAIN OF GILA COUNTY DURING THE AFTERNOON AND EARLY
EVENING HOURS. AFTERNOON HUMIDITY LEVELS WILL GENERALLY FALL INTO A
15-30 PERCENT RANGE WITH GOOD TO EXCELLENT OVERNIGHT RECOVERY. ASIDE
FROM SOME AFTERNOON UPSLOPE GUSTINESS...WIND SPEEDS WILL REMAIN
RELATIVELY LIGHT.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/DEWEY/CB
AVIATION...LEINS
FIRE WEATHER...MO
Hazardous weather outlook, Sep 7, 6:01 AM MST, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
601 AM MST SUN SEP 7 2014

AZZ020>028-CAZ030>033-081300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
601 AM MST SUN SEP 7 2014 /601 AM PDT SUN SEP 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY...AND CONTINUE INTO THE EVENING HOURS...ESPECIALLY
ACROSS THE DESERTS OF SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA.
BRIEF HEAVY RAINFALL...GUSTY WINDS...BLOWING DUST AND LIGHTNING ARE
ALL HAZARDS ASSOCIATED WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE LIKELY ON MONDAY...AND WITH THE
EXPECTED INFUSION OF TROPICAL MOISTURE FROM FORMER HURRICANE
NORBERT...LOCALLY HEAVY RAINFALL IS LIKELY WITH THE STRONGER
THUNDERSTORMS. THE HEAVY RAIN WILL LIKELY LEAD TO AT LEAST LOCALIZED
FLOODING OR FLASH FLOODING. CONFIDENCE IS STILL SOMEWHAT LOW IN TERMS
OF THE EXACT TIMING AND PLACEMENT OF THE HEAVIEST RAIN...AND AS SUCH
THE LIKELIHOOD OF WIDESPREAD FLOODING IS LOW.

SCATTERED THUNDERSTORMS WILL CONTINUE ON TUESDAY...AND BRIEF HEAVY
RAIN IS EXPECTED WITH THE STRONGER THUNDERSTORMS. LOCALIZED FLOODING
OF WASHES...STREAMS AND ROADS IS STILL POSSIBLE. ADDITIONAL HAZARDS
INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...PATCHY BLOWING DUST AND
DEADLY LIGHTNING.

A GRADUAL DRYING TREND IS ANTICIPATED FROM WEDNESDAY INTO THE LATTER
PORTION OF THE WEEK AS HIGH PRESSURE BUILDS BACK INTO THE DESERT SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Sep 8, 12:56 AM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1256 AM MST MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      5 SE BOUSE              33.88N 113.94W
09/08/2014                   LA PAZ             AZ   LAW ENFORCEMENT

            WASHES RUNNING NEAR HIGHWAY 72 SOUTHEAST OF BOUSE. CAR
            STUCK IN HIGH WATER ALONG HIGHWAY.

&&

EVENT NUMBER PSR1400264

LEINS
Local storm report, Sep 8, 1:25 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
125 AM MST MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     HEAVY RAIN       2 NW WENDEN             33.85N 113.57W
09/08/2014  M1.00 INCH       LA PAZ             AZ   TRAINED SPOTTER

            1 INCH OF RAIN IN 30 MINUTES. WASHES RUNNING NEARBY.

&&

EVENT NUMBER PSR1400265

LEINS

The radar

The Phoenix radar (KIWA), 43 km away, was scanning. The volume nearest the first event began at 09:02 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 4 heavy rain, 1 lightning, 1 flood. Local standard time, as filed.

Lightning, Maricopa

When
September 8, 2:00 AM MST
Where
Maricopa County, 3.14 mi E of Laveen
Property damage
$350,000
Reported by
Newspaper
Coordinates
33.378, -112.116

Widespread showers and embedded thunderstorms developed across the greater Phoenix metropolitan area during the early morning hours on September 8th. Although the thunderstorms were rather isolated, at 0200MST lightning from one of the storms struck a house in south Phoenix. The house was located near 27th Avenue and Baseline Road, at 9624 S 26th Lane in Phoenix. Neighbors reported hearing a large boom at 0200MST when the lightning bolt struck; by the time firefighters arrived the flames were too intense and they were forced to go into a defensive mode. Four children and two adults made it out of the house safely, however the house was a total loss.

Flash Flood, Maricopa

When
September 8, 2:00 AM MST to 8:00 AM MST
Where
Maricopa County, 1.6 mi SSW of Laveen to 5.46 mi WNW of Laveen
Cause
Heavy Rain
Property damage
$500,000
Reported by
Newspaper
Coordinates
33.349, -112.182

Widespread and intense showers and thunderstorms developed across the central portions of the greater Phoenix metropolitan area during the early morning hours on September 8th; peak rainfall rates were well in excess of 2 inches per hour. The heavy rain led to significant urban flooding as well as flash flooding which affected the area around South Mountain, including the community of Laveen. Between 2 and 4 inches of rain fell during the morning, resulting flash flooding which damaged a number of homes; one of the zones hit hardest included residents along Dobbins Road between 19th Avenue and 51st Avenue. Many of the homes in the flooded area experienced similar flooding back on August 12th when 3 inches of rain quickly fell in the area. According to an article posted on-line at the Arizona Republic website, flood waters seriously damaged the home of Daniel Magos, located at 23rd Avenue and Dobbins Road. Flood waters also inundated the home of Augustin Ramirez in Laveen, located next to a cotton farm at the corner of Sunrise Drive and 51st Avenue. He had spent 20 thousand dollars repairing flood damage from back in August; the current flooding destroyed everything, including his recent renovations. Flood waters also inundated the home of Nick Kriaris, located at 19th Avenue and Dobbins Road. Water filled up the living room knee-high, causing him to lose everything. The washes coming down from South Mountain have been directed into the area, partly due to the construction of new subdivisions such as Woodside Homes. Poor drainage in the area also contributed to the significant flooding.

Flash Flood, Maricopa

When
September 8, 2:30 AM MST to 8:00 AM MST
Where
Maricopa County, 4.83 mi SSE of Cave Creek to 8.15 mi SSE of Desert Sands
Cause
Heavy Rain
Property damage
$250,000
Reported by
Social Media
Coordinates
33.770, -111.907

Widespread showers and embedded thunderstorms quickly developed across the entire greater Phoenix metropolitan area during the early morning hours on September 8th, and they produced very heavy rainfall with peak rain rates from two to nearly 6 inches at times. The heavy rain led to widespread urban flooding as well as episodes of flash flooding across the greater Phoenix area, resulting in numerous road closures. The road closures started shortly after 0230MST and became numerous by 0400MST. According to reports received via Twitter, State Route 51 flooded where the freeway dips below the Cactus Road underpass. Traffic in both directions was forced off the freeway, but allowed to re-enter both north and south of Cactus Road. The Superstition Freeway was flooded at Val Vista Drive with water up to the hoods of some vehicles, according to Public Information Officer Raul Garcia with the Arizona Department of Public Safety. The Loop 202 Santan Freeway was closed in both directions at the Loop 101 interchange. Interstate 17 southbound was closed from Grant to 19th Avenue due to flooding. Flooding also occurred on I-17 at Indian School Road, and at Greenway where the road below the freeway was flooded and closed. Interstate 10 was closed at the Riggs Road exits in both directions due to flooding. Finally, Interstate 10 was closed at 43rd Avenue due to flooding; at least 12 cars were stranded after water several feet deep covered the road and turned the interstate into a lake.

Heavy Rain, Maricopa

When
September 8, 3:00 AM MST to 9:30 AM MST
Where
Maricopa County, 4.04 mi W of West Chandler
Reported by
Public
Coordinates
33.300, -112.020

Widespread showers and embedded thunderstorms developed across the central portion of the greater Phoenix metropolitan area during the early morning hours, and they produced intense rainfall with peak rainfall rates well in excess of 2 inches per hour. The heavy rain continued into the middle of the morning before tapering off and resulted in significant urban street flooding, affecting motorists across the greater Phoenix area. At 0724MST a public report was received indicating that 4.39 inches of rain was measured 2 miles southwest of Ahwatukee. At about the same time, a trained spotter 3 miles southeast of Tempe measured 4.82 inches of rain since the rain began in the early morning. Finally, at 0633MST, another trained spotter 3 miles southwest of the Fiesta Mall in Mesa measured 4.08 inches of rain. The widespread street flooding caused many roads to become closed or restricted and created hazardous driving conditions during the morning rush hour across the greater Phoenix area.

Heavy Rain, Maricopa

When
September 8, 3:00 AM MST to 2:00 PM MST
Where
Maricopa County, 1.38 mi N of West Chandler
Reported by
Trained Spotter
Coordinates
33.320, -111.950

Widespread showers and thunderstorms developed across the greater Phoenix metropolitan area during the early morning hours on September 8th, and they persisted into the early afternoon hours. Some of the heaviest rainfall fell in the central and southeast portions of the valley, in communities such as Tempe and Chandler. Peak rainfall rates were easily in excess of 2 inches per hour, and briefly spiked as high as 6 inches per hour. Many rain gages measured between 3 and 5 inches during this heavy rainfall event, and the heavy rain led to widespread and significant urban street flooding, as well as episodes of flash flooding. At 1138MST, a trained weather spotter 3 miles northwest of the Chandler Fashion Square Mall measured a storm total rainfall of 6.09 inches. A bit later, at 1349MST, another trained spotter 3 miles southeast of Tempe measured a storm total rainfall of 5.75 inches. The widespread street flooding created very hazardous driving conditions for Phoenix area motorists, especially during the morning rush hour. Many roads across the greater Phoenix area were either restricted or closed for several hours or more.

Heavy Rain, Maricopa

When
September 8, 3:00 AM MST to 9:00 AM MST
Where
Maricopa County, 1.35 mi ENE of Helena
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.378, -111.909

Widespread showers and embedded thunderstorms developed across the central and southeast portion of the greater Phoenix metropolitan area during the early morning hours on September 8th, and they persisted into the middle of the morning. The showers produced intense rainfall; gages indicated rain rates from 2 to nearly 6 inches per hour at times. Many locations across Tempe and Chandler received 2.5 to 5 inches of rain during the morning. According to an on-line article posted by the East Valley Tribune, at about 0800MST heavy rain caused the collapse of a roof at the Fry's grocery store located at the intersection of Baseline Road and McClintock Road. The Tempe Fire Department indicated that there were no injuries, and that the store would be closed until further notice.

Heavy Rain, Maricopa

When
September 8, 3:00 AM MST to 9:00 AM MST
Where
Maricopa County, 3.45 mi W of West Chandler
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.291, -112.009

Widespread and intense showers and embedded thunderstorms developed across the central portion of the greater Phoenix area during the early morning hours on September 8th, and they affected the community of Ahwatukee. Rainfall rates with the heavier storms exceeded 2 inches per hour at times and led to significant flooding of streams, washes and roads in the area, and the flooding seriously impacted the Mountain Park Community Church located at 24th Street and Pecos Road. A wash that runs behind the church crested during the morning's heavy rainfall and sent water cascading into the church. The water rose above the chairs in the auditorium, actually filling up the entire auditorium. The flooding made for a massive cleanup, and close to 75 volunteers rallied during the afternoon to clean up the mud and debris.

Flash Flood, Maricopa

When
September 8, 3:00 AM MST to 12:00 PM MST
Where
Maricopa County, 2.26 mi ESE of Mesa to 2.22 mi NW of Mc Queen
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
33.407, -111.784

Showers and embedded thunderstorms produced very heavy rainfall in Mesa during the morning hours on September 8th; peak rain rates were well in excess of 2 inches per hour and many locations received between 3 and 5 inches of rain with this event. According to gage data from the Maricopa County Flood Control Network, some of the heaviest rain in the greater Phoenix area occurred in east Mesa during the early morning hours, with measured rainfall totals exceeding 5 inches within a 6 hour period. The heavy rain led to significant flash flooding across Mesa during the morning hours resulting in damage to area homes and businesses as well as severe disruption of morning traffic. One area that was especially hit hard was the Emerald Acres neighborhood located just north of US 60, and bounded by Stapley Drive and Harris. Due to various man-caused factors, the flash flooding was followed by areal flooding which persisted in the neighborhood for about 2 days and resulted in millions of dollars in damages to over 200 homes.

Flash Flood, Maricopa

When
September 8, 3:05 AM MST to 8:00 AM MST
Where
Maricopa County, 0.44 mi W of West Chandler to 0.65 mi SE of Kendall
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.301, -111.958

Widespread and intense showers...along with embedded thunderstorms...developed across much of the greater Phoenix metropolitan area, including southeastern valley communities such as Chandler and Tempe, during the early morning hours. Rainfall rates were well in excess of 2 inches per hour, briefly reaching to near 6 inches per hour, and the heavy rain led to significant urban as well as flash flooding. At about 0300MST a trained weather spotter reported serious flooding and hydroplaning occurring at the intersection of the Loop 101 northbound and Guadalupe Road in Tempe. Three of the lanes were flooded and impassable.

Flash Flood, Maricopa

When
September 8, 4:00 AM MST to 9:30 AM MST
Where
Maricopa County, 0.9 mi W of Fowler to 2.84 mi NNW of Fowler
Cause
Heavy Rain
Property damage
$500,000
Reported by
Department of Highways
Coordinates
33.452, -112.215

Widespread showers and embedded thunderstorms produced very heavy rainfall across the central portions of the greater Phoenix area during the early morning hours on September 8th. Rainfall rates were well in excess of 2 inches per hours at times, and the heavy rain caused major flash flooding on Interstate 10. At 0400MST the Arizona Department of Transportation reported that Interstate 10 was closed at 43rd Avenue, as the intense rain caused a lake to form several feet deep across the freeway. Since it was pitch black at the time, motorists unwittingly drove into the lake and became stalled; at least 2 dozen motorists became stranded in water which came up to the top of their hoods. The freeway was soon closed between 35th and 67th Avenues; after the water began receding at 0930MST, ADOT crews worked feverishly to clean up the road. Westbound Interstate 10 partially opened by 1400MST, the eastbound lanes were closed through the early evening hours.

Flash Flood, Maricopa

When
September 8, 6:30 AM MST to 9:30 AM MST
Where
Maricopa County, 6.73 mi W of Cave Creek to 7.43 mi WSW of Cave Creek
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.819, -112.067

Widespread showers and embedded thunderstorms developed across the greater Phoenix metropolitan area during the early morning hours, and they produced intense rainfall which affected the northern communities such as Carefree, Cave Creek and Anthem. Peak rainfall rates exceeded 3 inches per hour at times, and many trained weather spotters across the area measured between 2 and 5 inches of rain during the morning hours. At 0734MST, a trained spotter 5 miles southeast of Anthem reported flash flooding and indicated that the road was closed and impassable at the intersection of Cloud and Central. No injuries were reported due to the flash flooding.

Flood, Maricopa

When
September 8, 12:00 PM MST to September 10, 5:00 AM MST
Where
Maricopa County, 1.32 mi ESE of Mc Queen to 1.58 mi E of Mc Queen
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Newspaper
Coordinates
33.394, -111.808

Widespread showers and embedded thunderstorms produced very heavy rainfall in Mesa during the morning hours on September 8th; peak rain rates were well in excess of 2 inches per hour and many locations received between 3 and 5 inches of rain with this event. The heavy rain led to significant urban flooding across Mesa, and one area that was especially hit hard was the Emerald Acres neighborhood located just north of US 60, and bounded by Stapley Drive and Harris. Water flowing towards the south ran up against a large berm protecting the Superstition freeway and had nowhere to go. A flood control canal bordering the freeway as well as several water retention basins were in place to protect against flooding; due to the excessive volume of runoff they were overwhelmed and as a result the neighborhood became flooded with one to three feet of water. Approximately 200 homes suffered significant flood damage and many residents had to be evacuated. Many of the homes suffered ruined flooring as well as damaged drywall that needed to be replaced. Crews started pumping water out of the area with large machines on Tuesday, September 9th and by early morning Wednesday, most of the water was removed from the streets in the Harris/Stapley neighborhood. It was estimated that water would not be completely removed for a week.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533581, 537722, 537942, 533456, 533458, 533723, 533745, 560902, 533443, 533444, 533449, 537718.